Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Memphis, TN

April 22, 2004Dyer County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2004, 8:38 PM CDT for Dyer County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 8:38 PM CDT (01:38 UTC)
Expired
Apr 22, 2004, 9:15 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Dyer County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2009 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS54 KMEG 230138
SVRMEM
TNC045-230215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DYER COUNTY IN NORTHWEST TENNESSEE

* UNTIL 915 PM CDT

* AT 838 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES WEST OF BRADLEYTOWN...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 915 PM CDT INCLUDE...
  MISTON...
  BRADLEYTOWN...
  DYERSBURG...
  MILLSFIELD...
  NEWBERN...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3616 8957 3602 8963 3601 8925 3618 8925

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:38 PM CDT, 5 hours earlier.

Area forecast discussion, Apr 22, 3:38 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT THU APR 22 2004

.DISCUSSION...

THE LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH MOVED ACROSS MOST
OF OUR CWA TODAY IS NOW OVER NE MS. EXPECT THIS LINE TO WEAKEN AND
EXIT THE SE PART OF THE CWA BY EARLY THIS EVENING.

ANOTHER DEVELOPMENT OF THUNDERSTORMS IS EXPECTED OVER ERN OK/WRN AR
LATE THIS AFTERNOON OR EARLY EVENING. EXPECT THESE STORMS TO MOVE
EWD ACROSS MAINLY THE NRN PART OF THE CWA TONIGHT AS A BOUNDARY
TRIES TO MOVE BACK NORTHWARD AGAIN. LARGE HAIL AND HEAVY RAIN WILL
BE THE MAIN THREATS TONIGHT. WILL HOLD OFF ON A FLOOD WATCH FOR
NOW...BUT MAY HAVE TO ISSUE ONE THIS EVENING FOR NORTHERN PARTS OF
THE CWA DEPENDING ON WHEN AND WHERE THE HEAVY RAIN DEVELOPS TO OUR
WEST.

THE FRONTAL BOUNDARY SWINGS IN AND OUT OF THE NRN PART OF CWA FOR
THE NEXT FEW DAYS PROVIDING CONTINUED CHANCES OF SHWERS/TSTMS...
ESPECIALLY NORTH. THE MAIN COLD FRONT WILL MOVE THROUGH THE ENTIRE
CWA SUNDAY AND SUNDAY NIGHT. COOLER AND DRIER WEATHER IS EXPECTED
NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, Apr 22, 3:50 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT THU APR 22 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
350 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION TODAY AND TONIGHT. THE SLIGHT RISK AREA INCLUDES
MEMPHIS...JONESBORO...DYERSBURG...JACKSON...OXFORD AND TUPELO.

A LINE OF THUNDERSTORMS WILL CONTINUE OVER NORTHEAST MISSISSIPPI
LATE THIS AFTERNOON THROUGH EARLY EVENING BEFORE WEAKENING AND
MOVING TO THE EAST. A FEW OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

MORE DEVELOPMENT OF THUNDERSTORMS WILL OCCUR OVER EASTERN OKLAHOMA
AND WESTERN ARKANSAS LATE THIS AFTERNOON AND EVENING. THESE STORMS
WILL MOVE EASTWARD INTO PORTIONS OF THE MIDSOUTH LATER
TONIGHT...ESPECIALLY OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL
AND PORTIONS OF NORTHWEST TENNESSEE. THE MAIN SEVERE WEATHER THREATS
TONIGHT WILL BE LARGE HAIL AND HEAVY RAINFALL. A FEW STORMS MAY
STILL CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Apr 22, 3:33 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     3 W GERMANTOWN          35.09N 89.84W
04/22/2004                   SHELBY             TN   BROADCAST MEDIA

            SEVERAL LARGE TREES DOWN

1025 AM     TORNADO          5 S EADS                35.20N 89.67W
04/22/2004                   SHELBY             TN   NWS STORM SURVEY

            TREES DOWN/DAMAGED...MINOR DAMAGE 2 HOUSES...ROOF
            DAMAGE...BROKEN WINDOWS...PICKUP TRUCK AND HORSE TRAILER
            MOVED MORE THAN 25 FEET.

0230 PM     TSTM WND DMG     2 N CHARLESTON          34.04N 90.06W
04/22/2004                   TALLAHATCHIE       MS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

JLH
Local storm report, Apr 22, 4:13 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     1 W GERMANTOWN          35.09N 89.81W
04/22/2004                   SHELBY             TN   BROADCAST MEDIA

            SEVERAL LARGE TREES DOWN AT THE 1400 BLOCK OF LANCASTER
            ST. AND W. MINSTER ST. ALONG THE BORDER OF GERMANTOWN AND
            EAST MEMPHIS. A HOUSE WAS DAMAGED BY FALLEN TREE ON W.
            MINSTER ST.

1025 AM     TORNADO          5 S EADS                35.20N 89.67W
04/22/2004                   SHELBY             TN   NWS STORM SURVEY

            TREES DOWN/DAMAGED...MINOR DAMAGE 2 HOUSES...ROOF
            DAMAGE...BROKEN WINDOWS...PICKUP TRUCK AND HORSE TRAILER
            MOVED MORE THAN 25 FEET.

0230 PM     TSTM WND DMG     2 N CHARLESTON          34.04N 90.06W
04/22/2004                   TALLAHATCHIE       MS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

JLH
Local storm report, Apr 22, 6:23 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     13 E HENDERSON          35.44N 88.42W
04/22/2004                   CHESTER            TN   TRAINED SPOTTER

            SEVERAL TREES DOWN AND EXTENSIVE DAMAGE TO HOUSES IN THE
            AREA.

&&

MM

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.